Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 15, 2021Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 15, 2021, 9:55 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 9:55 PM EDT (01:55 UTC)
Expired
Aug 15, 2021, 10:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS81 KRNK 160155
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
955 PM EDT Sun Aug 15 2021
 
VAZ032-033-043-044-160230-
Henry VA-Franklin VA-Patrick VA-Pittsylvania VA-
955 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of 
southwestern Pittsylvania, Henry, southern Franklin and northeastern
Patrick Counties and the City of Martinsville through 1030 PM EDT...

At 954 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leatherwood, or near Axton, moving west at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Martinsville...
Ferrum...
Axton...
Spencer...
Callands...
Bassett...
and Sydnorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 7943 3664 7945 3659 8011 3693 8017
TIME...MOT...LOC 0154Z 094DEG 19KT 3674 7975 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 8:54 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 15, 8:54 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
854 PM EDT Sun Aug 15 2021

.SYNOPSIS...
A stationary front will remain over the area through Monday,
while high pressure wedges south from the northern Mid-
Atlantic. In addition, the remnants of Fred will track into the
Gulf Coast and Tennessee Valley Monday and Tuesday. These
features will keep us in a wetter than normal pattern.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Considerable cloudiness with unsettled weather is expected through
the near term.

Cloud cover will blanket much of the region as a stationary
front meanders over the area through Monday. Numerous showers
with embedded thunderstorms can be expected. Looking at our 40
county forecast area as a whole, showers/storms are forecast
regionwide...with greatest coverage anticipated between
1600-2200 EDT this evening. The severe threat (wrt the
potential for wind damage) should be muted due to the fact that
temperatures will not be as warm as recent days...less
CAPE/DCAPE. However, do expect localized heavy rain per the
elevated precipitable water content of the atmosphere (PWATs 1.5
to 1.8 inches)...yeilding torrential downpours (high rain
rates). Due to the fact that antecedent ground conditions are
dry and the heavy rain this past week has been spotty, will not
issue any sort of blanket flood watch headlines. Instead will
target individual storm cells or clusters of cells with flood
advisories as needed.

All thing considered, this is just the tip of the iceberg with
respect to shower/rain chances the next several days. Hopefully
folks that missed out on rain this past week will have an
opportunity this evening and into this upcoming week. Fred is
lurking over the eastern Gulf and Grace not far behind. These
features in combination with a nearly stationary Bermuda High
should keep a sustainable pipeline of moisture into our forecast
area. The unknown is whether we can get enough forcing to
squeeze the proverbial atmospheric sponge into some meaningful
widespread rainfall.

We are outlooked for slight risk of excessive rainfall into
tonight, but this will be mainly a localized small stream
threat, not river basinwide. One hour flash flood guidance
suggests the need for 2 inches plus in an hour or 4 inches plus
in 3 hrs to pose any significant small stream issues. That said,
rain rates will be the thing to watch with respect to localized
drainage issues...an inch of rain in 15 minutes is still
excessive, even if all you get is one inch total of rain. For
the near term, and probably the next several days, it will be
about the rate and not necessarily the quantity. Creeks may not
flood, but poor drainage areas and urban drainage systems may be
quickly overcome by a shorter duration frog strangler.

Looking at the numbers...the forecast general rainfall (QPF)
through tonight averages about a half inch with up to 1 inch
near the Blue Ridge. Monday's average is expected to be about a
quarter inch...with embedded 0.5 to 1.0 amounts. Storm motion
is expected to be from the southwest at about 15 mph. Temperatures,
assuming more cloud cover, will be cooler with highs ranging
from the 70s north to the 80s south and lows in the 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Wet Weather Pattern Continues Into Midweek...

The high pressure center over New England will slide east into the
Atlantic Ocean into Wednesday. Tropical system Fred will make
landfall along the Gulf Coast and reach Alabama by Tuesday morning
and reach Tennessee by Wednesday. (Please refer to the latest NHC
statements on Fred). By Monday night into Tuesday morning, a deeper
flow of tropical moisture will be pulled in from the remnants of
Fred and off the Atlantic. Cloudy conditions with scattered showers
will keep it mild Monday night with readings from around 60 degrees
in the mountains to around 70 degrees in the piedmont. The remnants
of Fred continue to move northward Tuesday into Tuesday night. Rich
moisture will be banked up against the Blue ridge mountains.
Scattered to numerous showers and a few thunderstorms will continue
Tuesday into Tuesday night. The rain may be heavy at times. Rainfall
intensity will increase Tuesday night into Wednesday as Fred passes
to the west of the Appalachians and southeast flow is at its
strongest. High temperatures Tuesday will range from the upper 60s
in the west to the lower 80s in the east. Low temperatures Tuesday
night will generally be in the 60s. The unsettled weather will
continue Wednesday with the best chances of rain in the mountains.
With abundant cloud cover and rain, high temperatures Wednesday will
be below normal from the upper 60s in the mountains to around 80
degrees in the piedmont.  Although antecedent conditions are still
rather dry, there still is some concern of some localized flash
flooding. PWATs will be on the rise and by Wednesday, could see them
in excess of 2". Even low topped showers/storms will be very
efficient rainfall producers and if they begin to train over the
same areas, flash flooding will be possible. WPC highlights
potential in their slight risk of excessive rainfall outlook.

Moderate confidence in the Short Term.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

Typical summertime pattern returns...

The upper level ridge will build across the Southeast. The strength
and position of the upper level ridging may shunt Grace further west
when it curves northward toward the central Gulf Coast next weekend
into early next week. Refer to the latest NHC advisory on Grace for
details. For our area, hot and humid conditions will continue with
daily chances of afternoon showers and thunderstorms through next
weekend.

Temperatures climb back to near normal through the forecast period.

Low to Moderate confidence in Long term Forecast.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 845 PM EDT Sunday...

Clusters of showers and thunderstorms will continue across
southwest Virginia, northwest North Carolina and southeast West
Virginia through 04Z/midnight. A weak front from eastern
Kentucky to southeast Virginia was providing limited forcing
for storms. Ceilings will drop to IFR overnight across the
region with MVFR fog. Very slow improvement in conditions is
expected through noon/16Z on Monday.

Average confidence for ceiling, wind and visibility.

Extended Aviation Discussion...

The wet weather pattern is expected for much of the upcoming
week.

A stalled frontal boundary will linger through early week, and
it may interact with tropical moisture from Fred once it enters
the lower Mississippi River Valley. Scattered showers and
thunderstorms along with patchy fog in the overnight hours will
bring periods of sub-VFR conditions throughout this time period.
Unsettled conditions are expected to continue through Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/PM
Hazardous weather outlook, Aug 15, 2:46 PM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
246 PM EDT Sun Aug 15 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
246 PM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall could lead to lead flash flooding this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall could lead to localized flooding Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 8:46 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EDT Sun Aug 15 2021

NCZ004-005-160115-
Stokes NC-Rockingham NC-
846 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
Stokes and southern Rockingham Counties through 915 PM EDT...

At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 9 miles southwest of Wentworth, moving northeast at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
Danbury...
and King.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3626 8045 3645 8044 3641 7953 3624 7953
TIME...MOT...LOC 0046Z 203DEG 13KT 3628 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 9:13 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT Sun Aug 15 2021

VAZ044-058-160145-
Halifax VA-Pittsylvania VA-
913 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
Pittsylvania and western Halifax Counties and the northern City of
Danville through 945 PM EDT...

At 913 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ingram, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Chatham...
Gretna...
Blairs...
Turbeville...
Ingram...
and Mt Airy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3658 7900 3662 7965 3700 7952 3697 7903
TIME...MOT...LOC 0113Z 188DEG 16KT 3677 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 9:15 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
915 PM EDT Sun Aug 15 2021

NCZ004-005-VAZ032-043-160145-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
915 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
northeastern Stokes, northwestern Rockingham, Henry and southeastern
Patrick Counties and the City of Martinsville through 945 PM EDT...

At 915 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stoneville, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Reidsville...
Martinsville...
Wentworth...
Mayodan...
Madison...
and Stoneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 8025 3674 8024 3673 7975 3632 7966
TIME...MOT...LOC 0115Z 181DEG 14KT 3647 7995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 9:23 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT Sun Aug 15 2021

NCZ003-VAZ012-013-016-017-032-160200-
Surry NC-Pulaski VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-
923 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
northern Surry, southeastern Pulaski, southwestern Floyd, east
central Wythe, Carroll and southwestern Patrick Counties through 1000
PM EDT...

At 922 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hillsville, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Indian Valley...
Fancy Gap...
Patterson...
and Ararat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3644 8089 3656 8088 3656 8084 3660 8088
      3697 8086 3694 8049 3643 8047
TIME...MOT...LOC 0122Z 189DEG 7KT 3678 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 9:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
931 PM EDT Sun Aug 15 2021

VAZ011-WVZ044-160200-
Giles VA-Monroe WV-
931 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
central Giles and south central Monroe Counties through 1000 PM
EDT...

At 931 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pearisburg. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Mountain Lake...
Kire...
Eggleston...
and Kimballton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 8047 3737 8045 3723 8073 3735 8085
      3749 8060
TIME...MOT...LOC 0131Z 325DEG 1KT 3732 8072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 9:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
955 PM EDT Sun Aug 15 2021

VAZ032-033-043-044-160230-
Henry VA-Franklin VA-Patrick VA-Pittsylvania VA-
955 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southwestern Pittsylvania, Henry, southern Franklin and northeastern
Patrick Counties and the City of Martinsville through 1030 PM EDT...

At 954 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leatherwood, or near Axton, moving west at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Ferrum...
Axton...
Spencer...
Callands...
Bassett...
and Sydnorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 7943 3664 7945 3659 8011 3693 8017
TIME...MOT...LOC 0154Z 094DEG 19KT 3674 7975

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:01 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem29 min
Aug 15, 8:37 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Aug 15, 9:10 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more5 hr
Aug 15, 9:13 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Aug 15, 9:15 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville30 min
Aug 15, 9:23 PM EDTSpecial Weather StatementRNKCarroll37 min
Aug 15, 9:28 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick, Wythe, City of Galax3 hr
Aug 15, 9:31 PM EDTSpecial Weather StatementRNKGiles29 min
Aug 15, 9:42 PM EDTAreal Flood AdvisoryRNKGiles3 hr
Aug 16, 4:48 PM EDTAreal Flood AdvisoryRNKHenry, Patrick5 hr
Aug 16, 6:51 PM EDTSpecial Weather StatementRNKFranklin, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville54 min
Aug 16, 7:16 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Franklin, Pittsylvania4 hr
Aug 15, 8:14 PM EDTSpecial Weather StatementRNKStokes, Yadkin31 min
Aug 15, 8:46 PM EDTSpecial Weather StatementRNKRockingham, Stokes29 min
Aug 16, 5:11 PM EDTSpecial Weather StatementRNKYadkin34 min
Aug 16, 6:38 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.